Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 288, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2014, 9:55 PM CDT for 5 counties in Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2014, 9:55 PM CDT (02:55 UTC)
- Expired
- Aug 31, 2014, 10:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Grundy County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 6:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Aug 31, 7:12 PM CDT | Tornado Watch | SPC | 6 hr |
| Aug 31, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1371 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
018
WUUS53 KDMX 010255
SVRDMX
IAC013-017-023-075-171-010345-
/O.NEW.KDMX.SV.W.0288.140901T0255Z-140901T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
955 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLACK HAWK COUNTY IN NORTHEAST IOWA...
BUTLER COUNTY IN NORTH CENTRAL IOWA...
NORTHERN TAMA COUNTY IN CENTRAL IOWA...
BREMER COUNTY IN NORTHEAST IOWA...
NORTHEASTERN GRUNDY COUNTY IN CENTRAL IOWA...
* UNTIL 1045 PM CDT
* AT 954 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF ALLISON TO NEAR DIKE TO 6 MILES
SOUTH OF REINBECK...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...WAVERLY...ALLISON...EVANSDALE...JESUP...LA
PORTE CITY...HUDSON...SUMNER...PARKERSBURG...DENVER...TRAER...
REINBECK...CLARKSVILLE...TRIPOLI...SHELL ROCK...DIKE...GREENE...ELK
RUN HEIGHTS AND CROSSROADS MALL.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 56 AND 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHWEST IOWA.
LAT...LON 4230 9230 4219 9230 4219 9268 4243 9268
4289 9296 4290 9208 4247 9208 4247 9207
4230 9206
TIME...MOT...LOC 0254Z 264DEG 46KT 4270 9275 4244 9261 4222 9261
HAIL...0.75IN
WIND...60MPH
$$
MS AUG 142 follow-up statements
558
WWUS53 KDMX 010329
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 PM CDT SUN AUG 31 2014
IAC023-075-010338-
/O.CAN.KDMX.SV.W.0288.000000T0000Z-140901T0345Z/
BUTLER IA-GRUNDY IA-
1029 PM CDT SUN AUG 31 2014
...THE SEVERE THUNDERSTORM WARNING FOR BUTLER AND NORTHEASTERN GRUNDY
COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED THEREFORE THE WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHWEST IOWA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR NORTHEAST IOWA.A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR EASTERN IOWA.
LAT...LON 4230 9230 4219 9230 4219 9253 4289 9255
4290 9208 4247 9208 4247 9207 4230 9206
TIME...MOT...LOC 0328Z 261DEG 42KT 4275 9234 4249 9220 4227 9220
$$
IAC013-017-171-010345-
/O.CON.KDMX.SV.W.0288.000000T0000Z-140901T0345Z/
BLACK HAWK IA-TAMA IA-BREMER IA-
1029 PM CDT SUN AUG 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR BLACK HAWK...NORTHEASTERN TAMA AND BREMER COUNTIES...
AT 1028 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF DENVER TO 3 MILES NORTHEAST OF ELK
RUN HEIGHTS TO 3 MILES SOUTH OF LA PORTE CITY...MOVING EAST AT 50
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...WAVERLY...EVANSDALE...JESUP...LA PORTE
CITY...HUDSON...SUMNER...DENVER...TRAER...TRIPOLI...ELK RUN
HEIGHTS...CROSSROADS MALL...WATERLOO MUNICIPAL AIRPORT...UNI-DOME AND
MCLEOD CENTER...JANESVILLE...WASHBURN...DUNKERTON...READLYN AND
RAYMOND.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 56 AND 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4230 9230 4219 9230 4219 9253 4289 9255
4290 9208 4247 9208 4247 9207 4230 9206
TIME...MOT...LOC 0328Z 261DEG 42KT 4275 9234 4249 9220 4227 9220
HAIL...0.75IN
WIND...60MPH
$$
MS AUG 14762
WWUS53 KDMX 010345
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT SUN AUG 31 2014
IAC013-017-171-010354-
/O.EXP.KDMX.SV.W.0288.000000T0000Z-140901T0345Z/
BLACK HAWK IA-TAMA IA-BREMER IA-
1045 PM CDT SUN AUG 31 2014
...THE SEVERE THUNDERSTORM WARNING FOR BLACK HAWK...NORTHEASTERN TAMA
AND BREMER COUNTIES WILL EXPIRE AT 1045 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKEND AND
ARE MOVING OUT OF THE AREA. WIND GUSTS OF 40 TO 50 MPH ARE STILL
POSSIBLE ALONG WITH VERY HEAVY RAINFALL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR NORTHEAST IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR EASTERN IOWA.
LAT...LON 4230 9230 4219 9230 4219 9253 4289 9255
4290 9208 4247 9208 4247 9207 4230 9206
TIME...MOT...LOC 0339Z 264DEG 46KT 4275 9234 4249 9220 4227 9220
$$
MS AUG 14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:10 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 31, 7:10 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 710 PM CDT SUN AUG 31 2014 .SHORT TERM /TONIGHT/... ISSUED AT 422 PM CDT SUN AUG 31 2014 SEVERE WEATHER AND HEAVY RAIN POTENTIAL ARE THE PRIMARY FORECAST CONCERNS OVERNIGHT. WARM ADVECTION BASED ELEVATED SHOWERS AND THUNDERSTORMS CURRENTLY ONGOING OVER WESTERN IOWA WITH THE MAIN FOCUS OVER THE WEST CENTRAL PORTION OF THE STATE. THIS HAS RESULTED IN AN EXPANSIVE CLOUD DECK OVER CENTRAL IOWA AND HAS LED TO SFC BASED CAPPING THROUGH THE AREA. THE SFC INSTABILITY IS MUCH STRONGER INTO SOUTHWEST NEBRASKA AND NORTHEAST KANSAS AND THIS SHOULD BE THE AREA FOR SURFACE BASED DEVELOPMENT. STORMS MAY BE INITIALLY SUPERCELLULAR OVER THAT REGION BUT SHOULD GRADUALLY TRANSITION TO A MORE LINEAR THREAT AS THE SYSTEM ADVANCES INTO WESTERN AND CENTRAL IOWA. STILL POTENTIAL FOR AN ISOLATED TORNADO THUS THE REASON FOR THE INCLUSION OF A FEW WESTERN COUNTIES IN THE CURRENT TORNADO WATCH. THE INSTABILITY AXIS WILL INCREASE ACROSS CENTRAL IOWA AS THE LOW LEVEL JET INCREASES AND POOLING OF MOISTURE OCCURS AHEAD OF THE COLD FRONT. A VIGOROUS UPPER LEVEL SHORT WAVE/PV ANOMALY WILL ARRIVE THIS EVENING WILL HELP STORMS BECOME MORE WIDESPREAD OVERNIGHT. STORMS INITIALLY SHOULD BE MOVING NEARLY PARALLEL TO THE INSTABILITY WHICH WILL LEAD TO THE POTENTIAL FOR TRAINING STORMS. DEVELOPING COLD POOLS AND THE THREAT FOR DAMAGING WIND GUSTS ARE EXPECTED THE PRIMARY SEVERE WEATHER THREAT. HEAVY RAINFALL IS ALSO ANOTHER ISSUE OVERNIGHT. CURRENT PWAT VALUES ARE LESS THAN IMPRESSIVE AND GENERALLY UNDER 1.5 INCHES. HOWEVER SHOULD HAVE POOLING OVERNIGHT AS ADDITIONAL MOISTURE ARRIVES AND WILL PUSH VALUES TO NEAR 1.75 INCHES AND WILL HELP LEAD TO FAVORABLE CONDITIONS FOR WARM RAIN PROCESSES. HAVE ISSUED A FLASH FLOOD WATCH FOR THE SOUTHWEST QUARTER OF THE AREA WHERE THE LOWEST FLASH FLOOD GUIDANCE VALUES EXIST IN ADDITION TO THE HIGHEST THREAT FOR HEAVY RAINFALL. BEST POTENTIAL WILL BE BETWEEN 00-09Z WITH THE DES MOINES METRO THREAT BETWEEN 03-07Z. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 405 PM CDT SUN AUG 31 2014 COLD FRONT TO MOVE THROUGH TONIGHT AND BE STRETCHED ACROSS THE FAR SOUTHEASTERN CWA BY MONDAY MORNING. SOME LINGERING STORMS OR ADDITIONAL DEVELOPMENT ALONG THE FRONT POSSIBLE THROUGH THE MORNING/EARLY AFTERNOON HOURS AS SOUTHERLY FLOW AND THETA E ADVECTION IN PLACE. SECONDARY PUSH OF COOLER AIR ALONG WITH ENERGY ALOFT TO SLIDE THROUGH NORTHERN IOWA/SOUTHERN MINNESOTA. COULD SEE SOME CHANCES FOR PRECIP WITH THIS ENERGY AS WELL...BUT MAJORITY OF PRECIP EXPECTED TO REMAIN NORTH/EAST OF THE CWA. STILL SOME WEAK INSTABILITY AROUND WITH COOLER AIR MOVING IN ALOFT...AND WEAK BOUNDARY SO HAVE KEPT SOME SMALL POPS ACROSS THE NORTH/EAST FOR MONDAY AFTERNOON. ADDITIONAL PRECIPITATION CHANCES EXPECTED ACROSS NORTHERN IOWA FOR MONDAY NIGHT...AS ANOTHER WEAK WAVE MOVES THROUGH ALOFT...WITH DRY CONDITIONS EXPECTED TUESDAY INTO EARLY TUESDAY EVENING AS HIGH PRESSURE BUILDS INTO THE REGION BRIEFLY. RETURN FLOW SETS UP TUESDAY NIGHT...WITH A WARM FRONT ALOFT LIFTING NORTH NORTHEAST INTO THE CWA TUESDAY NIGHT. THIS FRONT IS ASSOCIATED WITH A DEVELOPING AREA OF LOW PRESSURE ALONG THE WESTERN HIGH PLAINS. MOISTURE TO INCREASE ACROSS THE STATE LATE TUESDAY NIGHT INTO WEDNESDAY AS SOUTHERLY FLOW INCREASE OFF THE GULF. COULD SEE SOME THUNDERSTORMS DEVELOP ALONG THE BOUNDARY LIFTING NORTH THROUGH THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY. DEWPOINTS PUSH INTO 70S WEDNESDAY...WITH HUMID CONDITIONS RETURNING TO THE CWA. UPPER LEVEL WAVE TO PUSH EASTWARD FROM THE ROCKIES THROUGH THE CENTRAL US LATE IN THE WEEK. SFC LOW TO TRACK THROUGH THE GREAT LAKES REGION...WITH TRAILING COLD FRONT EXPECTED TO DROP THROUGH THE CWA LATE THURSDAY NIGHT INTO FRIDAY. THIS WILL BRING ADDITIONAL THUNDERSTORM CHANCES TO THE STATE WITH HIGH PRESSURE AND MAINLY DRY CONDITIONS EXPECTED INTO THE WEEKEND. EXTENDED RANGE TRYING TO BRING A WEAK SYSTEM THROUGH LATE IN THE WEEKEND...BUT LOOKS LIKE MAIN TRACK OF THE SYSTEM WILL BE JUST OFF TO THE NORTH AND EAST FOR NOW. AS FOR TEMPERATURES...EXPECT WARMING TEMPS MONDAY THROUGH WEDNESDAY WITH TEMPS NEAR OR ABOVE AVERAGE...WITH A COOL OFF TO SLIGHTLY BELOW AVERAGE TEMPS FOR THE WEEKEND. && .AVIATION...01/00Z ISSUED AT 708 PM CDT SUN AUG 31 2014 PRIMARY CONCERN WILL OBVIOUSLY BE CONVECTIVE TRENDS AND ASSOCIATED CATEGORY DEGRADATION. STORMS SHOULD BE QUITE ACTIVE THIS EVENING WITH PLENTY OF LIGHTNING...GUSTY WINDS AND HAIL. DETAILS ON HOW LOW INDIVIDUAL STORMS GO HAVE LITTLE PREDICTABILITY SO STARTED WITH IFR BUT CERTAINLY COULD GO LOWER. EXPECT THIS CONVECTION TO PERSIST THROUGH MUCH OF THE EVENING FOLLOWED BY MORE TRANQUIL VFR CONDITIONS INTO MON MORNING. && .HYDROLOGY... ISSUED AT 1241 PM CDT SUN AUG 31 2014 CONCERNS FOR FLOODING CONTINUE VERY LATE THIS AFTERNOON AND TONIGHT. CURRENT PROFILES REMAIN QUITE DRY BELOW 700 MB HOWEVER MOISTURE ADVECTION LATE AFTERNOON AND INTO TONIGHT SHOULD HELP PUSH PWAT VALUES TO NEAR 1.6 INCHES OVER A NARROW CORRIDOR BY THIS EVENING. RECENT RAINFALL...ESPECIALLY SOUTHWEST INTO THE CENTRAL COUNTIES...HAVE PRODUCED NEAR SATURATED GROUND ENOUGH TO LOWER THE THREE HOUR FFG VALUES TO NEAR 1.5 TO 2.5 INCH RANGE AS A RESULT OF HIGH RUNOFF RATES. A WIDESPREAD ONE TO TWO INCH RAINFALL WITH SPOTTY THREE INCH AMOUNTS IS LIKELY OVERNIGHT. GIVEN THE LOW FFG VALUES...LOCAL FLASH FLOODING IS A POSSIBILITY. CONTINUE TO MONITOR THE NEED FOR HEADLINES OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAIR-ADAMS-AUDUBON- BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-GREENE-GUTHRIE- MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION-WARREN. && SHORT TERM...DONAVON LONG TERM...BEERENDS AVIATION...SMALL HYDROLOGY...MS AUG 14/DONAVON
Hazardous weather outlook, Aug 31, 4:07 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 407 PM CDT SUN AUG 31 2014 IAZ044>048-057>059-070>073-081>083-092>094-011000- CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 407 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING INTO TONIGHT. IAZ060-011000- POLK- 407 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. IAZ004>007-015>017-023>028-033>039-049-050-061-062-074-075- 084>086-095>097-011000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER- POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE- DAVIS- 407 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA. THE PRIMARY SEVERE THREATS ARE LARGE HAIL AND HIGH WINDS...WITH AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS PRODUCING RAINFALL TOTALS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT THROUGH FRIDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW...WITH THE BEST CHANCE FOR SEVERE THUNDERSTORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. MJB
In the hours before
Local storm report, Aug 31, 9:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
934 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST MASON CITY 43.15N 93.20W
08/31/2014 E0 MPH CERRO GORDO IA BROADCAST MEDIA
ONE LARGE TREE WAS BLOWN DOWN IN MASON CITY
&&
JJOHNSONLocal storm report, Aug 31, 9:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
935 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG 1 NNW WINDSOR HEIGHTS 41.62N 93.72W
08/31/2014 POLK IA PUBLIC
LIMBS OFF TREES. SIZE UNKNOWN. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Aug 31, 9:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
939 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST STEAMBOAT ROCK 42.41N 93.07W
08/31/2014 E60 MPH HARDIN IA MESONET
&&Local storm report, Aug 31, 9:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST 3 S IOWA FALLS 42.47N 93.26W
08/31/2014 M66 MPH HARDIN IA AWOS
REPORTED AT IOWA FALLS MUNICIPAL AIRPORT
&&
REPORTED AT IOWA FALLS MUNICIPAL AIRPORTLocal storm report, Aug 31, 9:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT SUN AUG 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HEAVY RAIN 1 N MINBURN 41.78N 94.03W
08/31/2014 U0.00 INCH DALLAS IA EMERGENCY MNGR
HEAVY RAIN ... RUNNING WATER OVER ROAD ON
HIGHWAY 169. TRAFFIC BEING DIVERTED - DEPTH
OF WATER AT LEAST SEVERAL INCHES DEEP.
&&Local storm report, Aug 31, 9:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
954 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG DALLAS CENTER 41.68N 93.98W
08/31/2014 DALLAS IA TRAINED SPOTTER
10-12 INCH TREE LIMBS DOWN IN DALLAS CENTER
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:10 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 50 min |
| Aug 31, 7:29 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac, Webster | 46 min |
| Aug 31, 7:33 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Calhoun, Carroll, Greene, Guthrie | 42 min |
| Aug 31, 7:44 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas, Webster | 46 min |
| Aug 31, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 65 min |
| Aug 31, 8:02 PM CDT | Special Weather Statement | DMX | Boone, Dallas, Polk, Story | 88 min |
| Aug 31, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Boone, Carroll, Dallas, Greene, Guthrie | 58 min |
| Aug 31, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Hamilton, Webster | 54 min |
| Aug 31, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Webster, Wright | 52 min |
| Aug 31, 8:27 PM CDT | Tornado Warning | DMX | Calhoun, Hamilton, Webster | 33 min |
| Aug 31, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 59 min |
| Aug 31, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 57 min |
| Aug 31, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 1 more | 48 min |
| Aug 31, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 60 min |
| Aug 31, 9:46 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 44 min |
| Aug 31, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Warren | 51 min |
| Aug 31, 10:10 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Aug 31, 10:54 PM CDT | Flash Flood Warning | DMX | Clarke, Lucas, Madison, Marion, Warren | 6 hr |
| Aug 31, 11:49 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 41 min |
| Sep 1, 12:31 AM CDT | River Flood Warning | DMX | Polk | 5 days |
| Sep 1, 11:11 AM CDT | River Flood Warning | DMX | Polk | 66 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.